Minnesota, 2019

Heavy Snow in Minnesota, February 10 to 11, 2019

February 10 to 11, 2019 · NWS DLH · 1 event in 1 county or zone

An area of high pressure set up to the north of the CWA in southern Canada. This set up easterly flow across western Lake Superior.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of high pressure set up to the north of the CWA in southern Canada. This set up easterly flow across western Lake Superior. Despite the lake being pretty well iced over, a concentrated area of lake-effect snow developed at the western tip of the lake and brought over 9 of snow to the Two Harbors and Silver Bay areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 10, 4:31 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 10, 4:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
431 AM CST Sun Feb 10 2019

.SHORT TERM...(Today through Monday)
Issued at 431 AM CST Sun Feb 10 2019

High pressure remains over the region early this morning, but this
ridge will continue to slide to the east as the day progresses.
Clouds have started to push in from the south and west in
association with a warm front located over southern Minnesota.
Winds have turned northeasterly as well, allowing a small area of
light lake effect snow to develop over western Lake Superior and
move over the Duluth area.

Surface low pressure will develop in the Central Plains this
morning and move to the northeast, lifting an area of snow into
Minnesota. Upper level support for this system will be lacking,
resulting in a weakening low as it passes to the south of the
Northland later this afternoon and tonight. The models remain in
fairly good agreement with the overall track and intensity of this
system, although the ECMWF continues to move just a bit further
north than the GFS/NAM solutions. This will have implications as
to how far north the snow will be able to reach. Areas along and
south of the Iron Range will see the best chances for snow today
into the evening, while areas to the north remain in question.
International Falls should remain just to the north of any
snowfall, but areas from Crane Lake to the Gunflint Trail and
Grand Marais may see light snow from this system. Snowfall amounts
of one to three inches will be seen across east- central
Minnesota into northwest and north-central Wisconsin, with the
highest amounts in Price and eastern Sawyer Counties. Areas
roughly between US 2 and the Iron Range will be under one inch.

This system will move to the east this evening and snowfall will
end from west to east. Easterly winds are expected to persist
overnight in the wake of the low. This will keep lake effect snow
showers in place through the night and into Monday morning along
the North Shore of Lake Superior. This activity looks to be
heaviest from about Two Harbors up to Tofte, but isn't expected to
push very far inland. One to two inches of accumulation is
expected with the lake effect snows before it tapers off on
Monday. Weak high pressure to the northeast of Lake Superior will
otherwise keep the Northland mainly dry Monday, albeit under
partly to mostly cloudy skies.

Highs today will be in the teens before warming into the twenties
for Monday, which will result in near normal readings. Lows
tonight will be fairly seasonable as well and perhaps a little on
the above normal side with cloud cover expected.

.LONG TERM...(Monday night through Saturday)
Issued at 431 AM CST Sun Feb 10 2019

The focus in the extended period will be on a storm system for
Monday night into Tuesday and snow amounts. High temperatures will
start out near normal then fall to 5 to around 10 degrees below
normal.

The models are in pretty good agreement tracking a surface low
center from the Southern Plains Monday evening into Illinois by 12Z
Tuesday then into southern lower Michigan by 00Z Wednesday. An
inverted trough will extend well north and west into the Northland
Monday night into Tuesday evening. A negatively tilted upper trough
will arrive late Monday night and move through the region Tuesday
night. Both the GFS and ECMWF show a decent area of upper level
divergence in the left quadrant of the upper level jet. In addition
to the forcing from the upper wave, inverted trough, and the upper
level jet there will be onshore winds along the North Shore into the
Twin Ports Monday night through Tuesday morning which will switch to
the South Shore Tuesday afternoon and night. There will be some
terrain and lake enhancement despite the ice cover over portions of
Lake Superior. There remains some open water and the ice is thin in
others. It still looks like northwest Wisconsin will see the highest
snow amounts with much of that area having the potential for 6
inches or more. Expected amounts will taper off to the northwest
lowering to 2 to 5 inches over far northern Minnesota. We're not
ready to pull the trigger on any Winter Storm Watches yet as there
was a shift south with the low track (which is already quite far to
the south) over the past couple models runs. The snow will taper off
from west to east late Tuesday afternoon into Tuesday night but
linger along the South Shore all night as winds turn northerly and
lake effects take over. Lake effect snow along the South Shore
should diminish or end through the day Wednesday as low level winds
back.

The GFS and ECMWF keep the bulk of the snow south of the Northland
Thursday into Friday as another winter storms tracks south of the
region but the Canadian is much further north with snow into our
area. We have a chance for snow in the forecast but confidence in
how much is very low at this time. There may be some snow late in
the weekend but differences among the models are significant.

High temperatures will start out near normal on Tuesday then drop 5
to around 10 degrees below normal for the rest of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1131 PM CST Sat Feb 9 2019

VFR conditions will prevail at all sites this morning into early
Sunday afternoon, then conditions will deteriorate to MVFR to IFR
through Sunday afternoon into Sunday night as a band of snow moves
in from south to north. Overnight winds will be light to near calm
with VFR ceilings. A low chance for a brief period of MVFR
visibility due to light snow. On Sunday winds will be out of the
east-northeast at around 5 knots with ceilings lowering in the
afternoon from south to north, except remaining VFR at INL
through the TAF period. Snow will cause visibilities to fall to
the IFR range late in the afternoon into the early evening, with
the worst visibilities at HYR over northwest Wisconsin. At DLH
there may be some MVFR to IFR stratus ahead of the snow due to the
favorable winds to produce lake-enhanced stratus, and the
favorable winds could also produce worse visibility due to more
intense snowfall rates than currently forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  12   6  20  15 /  60  50  20  70
INL   9  -3  21  14 /   0   0  10  40
BRD  13   4  23  17 /  90  40  20  80
HYR  18  10  26  20 /  90  60  10  70
ASX  17   9  25  17 /  70  70  10  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 9 AM CST this morning for MNZ010.

LS...None.
&&

SHORT TERM...BJH
LONG TERM...Melde
AVIATION...JJM
Hazardous weather outlook, Feb 10, 4:30 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
430 AM CST Sun Feb 10 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
430 AM CST Sun Feb 10 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Very cold wind chills of 25 to 30 below zero are expected near
International Falls early this morning and will linger into
mid-Sunday morning. A Wind Chill Advisory has been issued for
Koochiching County.

One to three inches of snow is expected from east-central
Minnesota to northwest Wisconsin late this morning through early
this evening. About one to two inches is expected for areas of
the Minnesota North Shore late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several inches of snow are expected Monday night into Tuesday across
the Northland with northwest Wisconsin having the best chance at
seeing amounts of six inches or more. Winter weather headlines will
likely be needed over portions of the Northland.

There will be several periods of lake effect snow along the South
Shore Tuesday night through the weekend. Some accumulation will
occur.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements to
the National Weather Service.

BJH/Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Lake

When
February 10, 5:00 AM CST to February 11, 6:00 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808074.